Re: How often to take methadone
Sounds a lot like me! My old doctor had me stuck at 60/day for a long time...at the time I thought it wouldn't work if I took less than 30 at a time (now I think it would have, but would need to build up in my system), and lasted for 6 hours top, so I took 30 at a time spaced 6 hours apart. After a lot of complaining I got to 70/day, but that was it. I am doing so much better now on 100-120/day. I seem to be reading a lot online of people taking it every 4-8 hours.
You may try splitting it to take 25 every 6 hours. Give it up to a week to stabilize in your system. I have recently realized that taking it twice a day six hours apart is more like taking it as needed...although it has that long half life and is stable in your system, the pain relief life isn't built up that way. You may find taking 25 at a time the first few times or even the first few days doesn't help much, but after it builds up so that the pain relief is steady, you may find your pain is better controlled.
Or, maybe not. It may be worth a try if you haven't. I never gave my previous trials of splitting my dose a full week each, as my doctor never mentioned it. He was quite ill informed about how methadone works...at first he told me I should only need to take it once a day! lol This may be something to talk to your doctor about first as some would consider it changing your dose. I plan to discuss it with my doctor but haven't been in yet. For me, I didn't have much of a choice but to split it as taking it as prescribed (40mg tid) was making me ill.
I am able to go 24 hours without methadone before withdrawals. Some folks will get them earlier or later. I know this because with my old schedule sometimes I would take it 5am & 11am on Friday, and then sleep late Saturday and wake up in withdrawal. It is a really bad idea to take more than prescribed as you run into issues like this.
Plus, a lot of us get UAs and if they don't show the full amount in your system, you are SOL. However, if you do end up short for whatever reason, you are better to taper off and split your remaining pills to prevent going from full dose to no dose back up to the full dose when you get back on it.
Pain management doctors can be especially keyed in to the symptoms of withdrawal to identify med abusers, so I'd be careful at your appointment (anxious, sweating, etc). You may even want to come clean to your doctor. I'd be surprised if you can go from Sat night to Tues without withdrawals, but it does have a very long half life and everyone metabolizes it differently. If you have a breakthrough med that could help. Best wishes.
constant head pain, fibro, and other fun!
chronic pain established in 2006